It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • whyd my doc switch my meds from oxy to fentanyl patch

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-11-2009, 03:27 AM   #1
    alw1211
    Newbie
    (female)
     
    alw1211's Avatar
     
    Join Date: Apr 2009
    Posts: 3
    alw1211 HB User
    whyd switch my meds from oxycontin to fentanyl patch? is it stronger or more stable?

    For people with these terrible pain syndromes, what is the best for pain relief? I broke my back in 2007 and was diagnosed with RSD 6 months ago. I was on 40 mgs of Oxycontin four times a day for a while and ended up switching to fentanyl patches. i am using the 25 patch now but had been on the 75 patch intermittently when I was on the oxy.
    why'd my dr switch me when everything was working? he said it was more stable or something? somebody who knows something about this help

    Last edited by alw1211; 04-11-2009 at 04:07 AM.

     
    Sponsors Lightbulb
       
    Old 04-11-2009, 07:33 AM   #2
    dolejaly
    Veteran
    (female)
     
    dolejaly's Avatar
     
    Join Date: Mar 2009
    Location: alma, mi
    Posts: 366
    dolejaly HB User
    Re: whyd switch my meds from oxycontin to fentanyl patch? is it stronger or more stab

    Quote:
    Originally Posted by alw1211 View Post
    For people with these terrible pain syndromes, what is the best for pain relief? I broke my back in 2007 and was diagnosed with RSD 6 months ago. I was on 40 mgs of Oxycontin four times a day for a while and ended up switching to fentanyl patches. i am using the 25 patch now but had been on the 75 patch intermittently when I was on the oxy.
    why'd my Dr switch me when everything was working? he said it was more stable or something? somebody who knows something about this help

    The reason why DR will go towards the Fentanyl patch is it is suppose to be a steady stream of medication running through your body instead of the ups and downs w/ most meds, when your pain meds are wearing down you take another pill, but w/ Fentanyl that down feeling is not suppose to happen, but personally from my own experience and listening to others that the steady stream of pain meds is not exactly how they work, by the 2ND day most feel the meds being reduced and that really sucks when you can not change your patch for another day..Most patches are for 72 hrs.......

    I am on the fentanyl patches and vicoprofen.......and even the cross between them it does not work. But, it is a very good question why your DR is given you something new when your pain meds were already controlling your pain....I'd ask...

     
    Old 04-11-2009, 08:22 AM   #3
    Executor
    Inactive
    (male)
     
    Join Date: Jan 2008
    Posts: 3,998
    Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
    Re: whyd my doc switch my meds from oxy to fentanyl patch

    Welcome to the boards. Many regular posters here have a wide array of experiences, thus, they can offer lots of support and guidance.

    Different meds work differently for different people. What works for one, may or may not work for another. If the OC was working, I'd go back and tell my Doc that....And this patch thing isn't doing well. Also, some people have issues with the patch sticking and etc. Is he having you change every 48 hours or every 72? This is important.

    The biggest problem or issue in transitioning meds is the right amt. If you were on OC 40mg 4 x, that's 160 mg per day. If you look in your box of patches, there should be a white prescribing paper that lists all the prescribing information....side effects & etc. In there somewhere, is a chart that shows the transition amt from other meds to Fentanyl. Normally, they use morphine to fent as "the standard." So, you might have to convert your Oxy to morphine, which is easy....2x or 320 of morphine. Oxy is twice the potency of oral morphine.

    Chances are you don't have the right strength patch. However, your Doc followed protocol by starting slow. You never know how someone will react to a new med, especially fentanyl, which is the strongest out there. When, I switched from one med to another once, I was having a conversation with my Doc afterwards about how he started me too low and I had some issues, and he made the comment that "it's better to have you uncomfortable than dead." It hit home for me.

    Hope this helps some. Please let me know if you have any further questions.

    Regards,

    Ex

     
    Old 04-11-2009, 02:51 PM   #4
    brianpain33
    Senior Veteran
    (male)
     
    Join Date: Aug 2007
    Location: COLUMBUS, OHIO
    Posts: 2,153
    brianpain33 HB Userbrianpain33 HB User
    Re: whyd my doc switch my meds from oxy to fentanyl patch

    There could be several things going on here:

    1. your doctor is not comfortable prescribing the Oxycontin anymore or has had issues with other patients taking it

    2. with the new FDA/DEA proposal to take away all of these certain "unapproved" narcotic medications including some doses and manufacturers of oxycodone. your doctor may know about this and might be trying to prevent you from not being able to get the oxycodone at your pharmacy

    3. your doctor was not comfortable going any higher on the Oxycontin, so he decided to switch you over to the fentanyl patch. However, he should have started you out higher since you had already been on the "75 patch intermittently" like you said.

    I would come straight out and ask him why he switched you. It amazes me how many patients get switched to something else and the patient does not even question the doctor. I would have said "are you nuts, why do you want to change what is working for me?". Anyway you might want to give the fentanyl patch a chance although you should tell him that you need to go higher on it because your pain is not being controlled well enough. Also, please be aware that many patients, including me, need to change the patch every 48 hours, instead of every 72 hours like most doctors will start out with. If you notice your pain increasing alot on the 3rd day and you start experiencing mini-withdrawal symptoms then obviously you need to ask to be switched to the every 48hr dosing. good luck and keep us posted.

    brian

     
    Old 06-08-2009, 12:08 PM   #5
    dave490
    Senior Member
    (male)
     
    dave490's Avatar
     
    Join Date: Jun 2009
    Location: Rochester MN USA
    Posts: 289
    dave490 HB Userdave490 HB Userdave490 HB Userdave490 HB Userdave490 HB Userdave490 HB Userdave490 HB User
    Re: whyd my doc switch my meds from oxy to fentanyl patch

    Your Dr. may have been pro-active when he did the switch. Eventually your tolerance to Oxycontin would have built up to the point that it's no longer effective. There has been a lot of bad press about the patch, due to recalls and deaths, but I've used the patch for three years and haven't had one bad episode. Some of the deaths were accidental and due to defective patches, but many were frpm inappropriate use.

    . Once you get used to the patch, I think you'll like it over taking pills all the time. Good luck.

    Last edited by Administrator; 06-09-2009 at 08:51 PM.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Fentanyl patch help needed ASAP krit Pain Management 9 07-01-2011 08:21 AM
    Possible Fentanyl Patch Overdose superstressed Pain Management 27 12-05-2010 08:29 PM
    Problems with my Fentanyl patch and hope someone can help crochet31 Pain Management 17 03-27-2010 05:18 AM
    New here - cancer patient w/questions on Fentanyl patch ray of light Chronic Pain 9 03-08-2010 08:14 PM
    lurker posting for the 1st time -- fentanyl patch and percocet questions (LONG) lilsparkle825 Pain Management 0 01-14-2010 10:28 AM
    Executor-? about fentanyl patch/"opiate tolerant" tattoogirl Pain Management 2 09-21-2009 01:43 PM
    Help/Advice neededASAP -Fentanyl detox, pain pat. abused meds will need meds in futre Confused089 Abuse Support 34 07-06-2008 05:33 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:40 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!